Heart may hold key to unexplained nausea in youths

Heart rate and blood pressure regulation may hold the key to treating unexplained chronic nausea in children. In a new study by researchers at Wake Forest Baptist Medical Center, a drug commonly used to treat a condition known as orthostatic intolerance (OI), which causes dizziness and occasional fainting when patients stand for long periods, was shown to reduce debilitating chronic nausea in patients.

"There seems to be a connection between and blood pressure, and chronic nausea," said John Fortunato, M.D., assistant professor of pediatrics at Wake Forest Baptist and lead author of the study. "When we treated the heart rate issues, the nausea was reduced."

Unexplained chronic nausea affects up to 25 percent of children in the United States and can be a debilitating disorder. Because the condition is poorly understood, treatments have not been very effective and have typically focused on alleviating the gastroenterology symptoms.

The published in the August issue of Clinical Autonomic Research, involved 17 patients, ages 11 to 17 years, who had suffered from unexplained nausea and for a year and had OI.

Study participants were treated with fludrocortisone for four weeks. Fludrocortisone is a drug used in OI patients to diminish the exaggerated increase in heart rate and drop in blood pressure that occurs when standing. Sixty-five percent (11 out of 17) of the patients in this study experienced at least 50 percent or greater improvement in nausea after treatment with fludrocortisone, the same drug used to treat their OI.

"We may now have a more directed way to treat this condition," Fortunato said. "This is proof of concept research and gives us a real possibility for a new treatment."

Based on this study, Fortunato hopes to conduct a larger clinical trial to determine the possibility of this drug's use, as well as other potential drugs, as management tools for children with unexplained chronic nausea and OI.

Provided by Wake Forest Baptist Medical Center

5 /5 (1 vote)
add to favorites email to friend print save as pdf

Related Stories

Recommended for you

UN says Syria vaccine deaths was an NGO 'mistake'

4 hours ago

The recent deaths of Syrian children after receiving measles vaccinations was the result of a "mistake" by a non-governmental partner who mixed in a muscle relaxant meant for anesthesia, a spokesman for the U.N. secretary-general ...

First US child dies from enterovirus D68

5 hours ago

A child in the northeastern US state of Rhode Island has become the first to die from an ongoing outbreak of a respiratory virus, enterovirus D68, health officials said Wednesday.

US Ebola patient had contact with kids: governor

5 hours ago

A man who was diagnosed with Ebola in virus in Texas came in contact with young children, and experts are monitoring them for any signs of disease, governor Rick Perry said Wednesday.

UN worker dies of suspected Ebola in Liberia

5 hours ago

The United Nations mission in Liberia announced on Wednesday the first suspected victim among its employees of the deadly Ebola epidemic ravaging the impoverished west African nation.

User comments